Restless legs keeps coming back - Restless Legs Syn...

Restless Legs Syndrome
14,315 members9,070 posts

Restless legs keeps coming back

Bejwo50
Bejwo50

My mum has suffered from rls since about 8 years, she's been on many medications and all will work for a while. Recently she was diagnosed with sleep apnea and was using cpap which made all her rls symptoms go away however after 2 months it has returned really bad. I took her to the gp and he has prescribed her with amitriptyline 25mg for 2 weeks and pregabalin 25mg for 4 weeks. However after 5 days, she hasn't seen any improvement. Should I take her back to see the gp? I'm thinking to ask if he will prescribe her the patches. It's so hard seeing her like this. She gets no sleep at night and maybe half an hour during the day.

16 Replies
oldestnewest

I know just how your mum feels as I was just the same , everything works for a bit, I went to the docs last Monday about rls and he gave me Amatriptalyne 2 x 25 tabs it has worked wonderful, I also have 3 mg patch and 150 mg Pregablin , I can’t believe it has worked I have had a whole weeks nights sleep ,I have had rls 54 yrs , years ago I had Amatriptyline on its own and that never worked so maybe the patch would help as well , never give up with your meds ,

just a thought, i had similar my consultant thought it was restless legs, i dodnt wantthe pregabalin due to the side effects but he also suggested to up my magnesium.

For many people Amitriptyline is an antagonist for rls. There are exceptions, of course.

Pregabalin takes a while- weeks, to become effective.

Would it be worthwhile cutting out the Ami? and also looking at possible triggers that might be setting off the rls. Keeping a diary is very useful.

Changing to a dopamine agonist (patch) could be considered a backward step. But can be very effective for some people.

Good luck.

Thanks for all the replies, I'm not sure what to do. Mum has a knee replacement surgery in 3 days and she hasn't slept well in ages. She had her bloods done at the surgery for ferritin and they said it was fine, but today at her pre op appointment the nurse picked up it was low and prescribed her with iron, she also suggested to try quinine. I'm with mum in the gp waiting room and don't know what to ask him for? Patches or quinine or up the doses of pre gablin.. so confused and hate seeing mum like this

Jose651
Jose651 in reply to Bejwo50

Bejwo50,

I had a hip replacement last year and got great advice from members here who had surgery.

You can ask the Anethetist if he/she could use Zofran as an antisickness medication during your Mum's surgery.

Type surgery and RLS into the search bar and previous posts will come up on that subject.

Agree about the ami

Made my legs go through the roof.

Also what are her iron levels? For RLS her ferritin needs to be around 100.x

Bejwo50
Bejwo50 in reply to Jumpey

Her iron was 25 in March and gp said that's fine, it was today at the hospital that she was prescribed iron

s_gc
s_gc in reply to Bejwo50

Agree with Jumpey, 25 is far too low. It will take a couple of weeks at least for the supplement to work, note it needs to be a decent dose e.g. 420mg a day.

25 is far too low for RLS.Needs to be around 100.Great she can start supplementing. Good luck to her.x

I have had RLS for over 30 years. I know what it is like to not sleep for days. My children and husband have had a very hard time with it as well. As a mother, it makes us feel terrible knowing how it affects the ones we love watching us go through this. We are sorry to put you through it. Unfortunately, not all medication works for all people. Our bodies don't handle them in the same way. Does your mum have a neurologist? Most GP can't help RLS the same way. I don't know what country you are in. If you don't go to a specialist, and rely on your GP they will tell you to give the meds more time to work. Go with that for now. It takes time to get into the system. Also remember that most of these meds are very habit forming and how long a person stays on it will be a factor on the withdrawals they go through when it is time to go off of the meds.

Bejwo50
Bejwo50 in reply to Casinogoer

We live in the uk. Mum has been to a neurologist 2 yrs ago but even she wasn't so knowledged about rls, she advised mum to stop taking tramadol as that can make rls worse, however most people on this forum site have told me tramadol is very much needed. Mums gp doesn't know much about rls but he listens to what I say and will read and listen to what I tell him.

That is good that he listens to you. Maybe you could look up Gabapentin for RLS. My doctor is planning to put me on it, but I am in a place now that I don't think I will go on it. After coming off of Klonapin (that was so difficult) I just want to be more careful of what I go on. I suggest you check very carefully about side effects of the drugs. Mirapex is another medication that has a lot of side affects that I don't like. Very bad ones. I am on it. Methadone is another one with a lot of side affects that they say is good for RLS. I was on it for awhile. I didn't tolerate at all. Good luck. Let me know if you have any questions.

Bejwo50
Bejwo50 in reply to Casinogoer

Mum Watson gabapentin before this, she has tried mirapex( pramipexol) before.

I've not heard of klonopin. I will research.

Last night mum said she had a 50% better night last night

Casinogoer
Casinogoer in reply to Bejwo50

I am glad your mum had a better night. Some of the meds for RLS make changes to the brain over time. Those are some of the things that are scary. I am glad to be off of the klonopin. I will never go back on it. They said I might go through the withdrawals from it for up to a year.

Bejwo50
Bejwo50 in reply to Casinogoer

Did you have side effects Klonopin?

I hope your feeling better

Nothing while I was taking the Klonopin. I was on it for 10 years. With it, I was on Mirapex. The Mirapex made me want to gamble. I had two doctors tell me to get off of the Klonopin because it was dangerous for me to be on it for so lone. The two meds together were the only thing that really helped the RLS. But I still had bad break throughs of RLS. Coming off of the Klonopin was a six week process, it has to be done slowly. It is rough. I am still going through it. Thank you, I am looking forward to feeling better soon.

The withdrawals from it include headaches, nausea, insomnia, light headiness, high blood pressure, and others. And of course, RLS comes back off and on.

You may also like...